The intensive care unit of a hospital is where some of the most critically injured and those with the most severe illnesses are taken. The unit can be terrifying, especially for someone who is just waking up in the unit without any idea of what is wrong or even where he or she is. Sadly, there are many people in Youngstown and across Ohio whose trips to the ICU have left them with post-traumatic stress disorder.
This serious, long-term medical condition can often be the result of vivid hallucinations caused by sedatives. It is not surprising that many ICUs use sedation for their patients — it can help to reduce a patient’s pain levels, as well as keep him or her calm, but sedation can also intensify hallucinations.
What is particularly disturbing is that ICU patients who experience delerium and hallucinations are not entirely sure what is real and what is not. Some of them may truly believe that they were subject to abuse, abandonment and sadistic behavior on the part of medical faculty, despite adamant denials by hospital staff. These hallucinations may continue long after being discharged, which can severely affect how an individual lives his or her life.
While not everyone admitted to the ICU develops PTSD, not even everyone who has been sedated, there are some who believe the risk of PTSD could be lessened by correctly prescribing sedatives. The correct dose, the length of time sedatives are used or even the make up of sedatives should all be considered when trying to reduce or eliminate the likelihood of a patient developing PTSD.